Winter Weather, Carbon
- When
- December 22, 7:00 PM EST to 10:00 PM EST
- Where
- Carbon forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.918, -75.709 (the zone’s center; the record gives no point)
A glazing of freezing rain occurred at the onset of precipitation in the higher terrain of the Poconos on the evening of the 22nd. As warmer air moved in at the surface, air temperatures rose overnight and the freezing rain ended.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A glazing of freezing rain occurred at the onset of precipitation in the higher terrain of the Poconos on the evening of the 22nd. As warmer air moved in at the surface, air temperatures rose overnight and the freezing rain ended. Some slippery conditions on untreated surfaces occurred. The freezing rain was caused by the combination of a low pressure system that formed in the Gulf of Mexico and a high pressure system that passed across eastern Canada and northern New England that left some cold air at the surface in place. The low pressure system formed in the Gulf of Mexico on the 21st and moved northeast to the South Carolina coast on the morning of the 22nd. The low pressure system then turned more to the north and was just east of Cape Hatteras, North Carolina at 7 p.m. EST on the 22nd just east of the Delmarva Peninsula at 7 a.m. EST on the 23rd. By then the surface high pressure system reached the Canadian Maritimes and ended its sub freezing influence on the Poconos.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Dec 22, 3:53 PM EST, 3 hours 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 353 PM EST MON DEC 22 2014 .SYNOPSIS... A FRONTAL BOUNDARY WILL STALL NEAR THE SOUTHEAST COAST THROUGH TUESDAY. THIS STALLED BOUNDARY WILL EVENTUALLY LIFT NORTHWARD INTO THE AREA AS A WARM FRONT BY WEDNESDAY. MEANWHILE, LOW PRESSURE DEVELOPING NEAR THE NORTHERN GULF COAST LATE TUESDAY IS EXPECTED TO STRENGTHEN AS IT TRACKS NORTHWARD INTO THE MIDWEST WEDNESDAY AND GREAT LAKES WEDNESDAY NIGHT. A COLD FRONT WILL MOVE THROUGH EARLY THURSDAY. HIGH PRESSURE BUILDS OVER THE EASTERN UNITED STATES FOR THURSDAY AND FRIDAY. ANOTHER COLD FRONT IS FORECAST TO ARRIVE LATE SATURDAY INTO SUNDAY. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... AN AMPLIFYING UPPER-LEVEL TROUGH IS ACROSS THE CENTRAL PORTION OF THE NATION. THE WATER VAPOR IMAGERY SHOWS QUITE A BIT OF SHORT WAVE ENERGY MOVING THROUGH THE TROUGH. ONE OF THE SHORT WAVES IS HELPING TO DEVELOP A SURFACE LOW OFF THE CAROLINA COAST THIS AFTERNOON, AND THIS FEATURE WILL ADD SOME LIFT TO PRODUCE SOME RAIN ACROSS OUR AREA THROUGH TONIGHT. THIS PROCESS OVERALL THOUGH HAS BEEN SLOW THUS FAR. AN UPPER AIR ANALYSIS REVEALED DECENT WAA AT 850 MB FOCUSED NEAR THE DELMARVA AREA. THIS WAA WILL CONTINUE NORTHWARD THROUGH THE NIGHT ALONG WITH A 250 MB JET RIDING ACROSS THE AREA. THE COMBINATION OF THESE FEATURES WILL GENERATE ENOUGH LIFT TO PRODUCE PERIODS OF RAIN. WHILE A SURFACE HIGH IS WEDGED DOWN INTO THE AREA, THE AIRMASS IS MODIFYING AND THE COOL AIR DAMMING IS EXPECTED TO GIVE WAY AND THE FORECAST SOUNDINGS INDICATE A SHARPENING INVERSION THROUGH THE NIGHT. THE DEW POINTS AT THE SURFACE ARE RISING HOWEVER SOME AREAS ACROSS THE POCONOS AND INTO SUSSEX COUNTY, NJ ARE STILL BELOW FREEZING. THIS MAY ALLOW FOR SOME FREEZING RAIN OR SLEET TO OCCUR FOR A TIME TONIGHT, ALTHOUGH GIVEN THE EAST OR EVEN SOUTHEAST WIND THIS AFTERNOON ENOUGH WARMING MAY PREVENT MUCH IN THE WAY OF FREEZING PRECIPITATION. SINCE THERE IS STILL SOME POTENTIAL ESPECIALLY IN THE HIGHER TERRAIN AND THE ADVISORY IS ALREADY OUT, WE WILL KEEP THE FREEZING RAIN ADVISORY FOR NOW. ANY ICING WILL BE LIGHT. ELSEWHERE IN EASTERN PENNSYLVANIA, THERE COULD BE A LITTLE SLEET DUE TO A LINGERING DRY LAYER. OTHERWISE, SOME RAIN WILL OVERSPREAD THE AREA. THE POP INCREASE FROM SOUTH TO NORTH WAS SLOWED DOWN SOME MORE INTO THIS EVENING. AS THE AIRMASS MOISTENS AND THE INVERSION STRENGTHENS, SOME DRIZZLE MAY OCCUR ALONG WITH SOME FOG. SOME FOG HAS ALREADY BEEN NOTED THIS AFTERNOON IN THE POCONOS. GIVEN THE WAA FORECAST, DESPITE THE LIGHT FLOW, THE TEMPERATURES WERE SHOWN TO MAINLY BE STEADY OR EVEN SLOWLY RISE DURING THE NIGHT. LOW TEMPERATURES WERE MOSTLY A BLEND OF THE NAM/GFS MOS. THE LAMP/LAV GUIDANCE WAS USED TO ASSIST WITH THE HOURLY TEMPERATURES AND DEW POINTS. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/... THE SYNOPTIC SETUP IS COMPRISED OF AN UPPER-LEVEL TROUGH TO OUR WEST. THIS WILL DRIVE LOW PRESSURE TOWARD THE GREAT LAKES WITH CONTINUED LOW-LEVEL WAA ACROSS OUR AREA. A WEAK SURFACE LOW SLIDING NORTHWARD OFF OF THE MID ATLANTIC COAST SHOULD TEND TO WEAKEN FURTHER DURING THE COURSE OF THE DAY AS SOME RIDGING BUILDS. THE COMBINATION OF THIS WEAKENING FEATURE, A LOW-LEVEL INVERSION AND PLENTY OF MOISTURE BENEATH IT SPELLS UNSETTLED WEATHER. THE FORECAST SOUNDINGS OVERALL SHOW AS THE LARGE SCALE LIFT WANES, SOME DRYING OCCURS ALOFT. THIS WOULD TEND TO LEAD TO SOME DRIZZLE AND FOG ACROSS MUCH OF THE AREA, ASSUMING THE LOW CLOUDS DO INDEED LOCK IN. THE MORE FOCUSED RAIN MAY BE ACROSS OUR NORTHERN ZONES BEFORE LIFTING NORTH OF OUR CWA, THEN LEFTOVER DRIZZLE AROUND. WE TRENDED THE POPS TO REFLECT THIS IDEA AS MUCH OF THE QPF SHOULD BE ON THE LIGHT SIDE. AS FOR THE HIGH TEMPERATURES, WE USED AN EVEN GFS/NAM MOS BLEND BUT THEN ADJUSTED THESE DOWN SOME DUE TO THE EXPECTED LOW CLOUDS AND LIGHT RAIN/DRIZZLE. && .LONG TERM /TUESDAY NIGHT THROUGH MONDAY/... THE LARGE SCALE PATTERN DURING MIDWEEK WILL FEATURE A HIGH AMPLITUDE TROUGH OVER THE CENTRAL CONUS AND DOWNSTREAM RIDGE OVER THE WESTERN ATLANTIC. CYCLOGENESIS IS FORECAST TO OCCUR ALONG THE NORTHERN GULF COAST LATE TUESDAY. THE SURFACE LOW IS THEN FORECAST TO TRACK NORTHWARD THROUGH THE DEEP SOUTH TUESDAY NIGHT AND MIDWEST ON WEDNESDAY. THIS TRACK MEANS THE WARM SECTOR WILL BECOME ESTABLISHED UP THE EASTERN SEABOARD OWING TO A DEEP SOUTHERLY FETCH ON THE EAST SIDE OF THE STORM SYSTEM. FORECAST SOUNDINGS ARE ONLY SUPPORTIVE ON ONE PTYPE WITH THIS EVENT: RAIN. THERE IS AN OPPORTUNITY FOR A BRIEF LULL IN THE RAIN TUESDAY EVENING WHEN THE INITIAL BAND OF ISENTROPIC LIFT PASSES TO OUR NORTH. A LARGE PRECIP SHIELD OVER THE SOUTHEAST STATES IS EXPECTED TO EXPAND NORTHWARD INTO THE NORTHERN MID ATLANTIC LATE TUESDAY NIGHT AND WEDNESDAY MORNING. RAIN SHOULD BECOME WIDESPREAD AND MODERATE AT TIMES ON CHRISTMAS EVE BOTH DURING THE DAY AND AT NIGHT. ADDED A SLIGHT CHANCE OF THUNDERSTORMS NEAR THE DE AND SOUTHERN NJ COAST AS WELL. NOT EXPECTING A LOT OF HYDRO ISSUES WITH QPF BETWEEN 0.75 AND 1.50 INCHES FOR THIS EVENT. MODELS HAVE TRENDED SLIGHTLY SLOWER WITH THE COLD FRONT, INDICATING A LATE WEDNESDAY NIGHT/EARLY THURSDAY MORNING FROPA WITH TODAY'S 12Z GUIDANCE COMPARED TO A WEDNESDAY EVENING PASSAGE FROM YESTERDAY'S RUNS. WE FAVORED A MORE PROGRESSIVE SOLUTION WHERE THE PRECIP ENDS BY CHRISTMAS MORNING SINCE THE UPPER TROUGH IS EXPECTED TO DE-AMPLIFY, ALLOWING FOR MORE OF AN EASTWARD PUSH WITH THE FRONTAL BOUNDARY. WESTERLY WINDS BEHIND THE FRONT WILL ADVECT COLDER AND DRIER AIR INTO THE REGION ON THURSDAY. SKIES MAY CLEAR IN THE MORNING BEFORE POST-FRONTAL STRATOCU IS EXPECTED TO DEVELOP BY THE AFTERNOON. IT WILL BE BREEZY DURING THE DAY AS BUFKIT MOMENTUM TRANSFER FROM THE 12Z GFS SHOWS THE POTENTIAL FOR 30 TO 40 MPH GUSTS. MAX TEMPS IN THE UPPER 40S AND LOWER 50S MAY OCCUR IN THE EARLY MORNING JUST PRIOR TO FROPA BEFORE DROPPING THRUOUT THE DAY. A FEW FLURRIES MAY REACH THE POCONOS DURING THE AFTERNOON. BROAD AREA OF HIGH PRESSURE BUILDS ALONG THE EASTERN SEABOARD THURSDAY NIGHT AND FRIDAY. QUIET CONDITIONS AND SLIGHTLY ABOVE NORMAL TEMPS ARE IN STORE TO END THE WEEK. THERE IS STILL A LARGE FORECAST SPREAD WITH THE LATEST 12Z MODELS FOR THIS WEEKEND. THE ECMWF REMAINS THE MOST BULLISH WITH LOW PRESSURE DEVELOPING OVER THE GULF COAST STATES THIS WEEKEND AS A RESULT OF A STRONG SHORTWAVE TROUGH TRACKING ACROSS THE SOUTHERN STATES. THIS MODEL THEN SIMULATES THE LOW STRENGTHENING AS IT MOVES NORTHEASTWARD TOWARD THE MID-ATLANTIC STATES AND STARTS TO PHASE WITH NORTHERN STREAM ENERGY SUNDAY AND SUNDAY NIGHT. MEANWHILE, THE GFS SHOWS A MUCH MORE PROGRESSIVE PATTERN WITH THE ABOVE MENTIONED SHORTWAVE TROUGH PUSHING A WEAK COLD FRONT THRU THE MID ATLANTIC EARLIER IN THE WEEKEND. SIDED CLOSELY WITH WPC FOR THE WEEKEND FORECAST, WHICH WAS WEIGHTED MORE TOWARD THE NAEFS/ECMWF ENSEMBLE MEAN. LOW CHANCE POPS FOR RAIN NEAR THE COAST AND RAIN/SNOW INLAND WERE INCLUDED FOR LATE IN THE WEEKEND. && .AVIATION /21Z MONDAY THROUGH SATURDAY/... THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY AND SURROUNDING AREAS. REST OF THIS AFTERNOON...VFR/MVFR CEILINGS, WITH THE LOWEST CEILINGS NORTH OF THE KPHL AREA. AS MOISTURE INCREASES, THE CEILINGS ARE ANTICIPATED TO LOWER INTO THIS EVENING. SOME LIGHT RAIN SOUTH OF KPHL WILL SLOWLY LIFT NORTH. SOME LOCAL VISIBILITY RESTRICTIONS DUE TO SOME FOG ESPECIALLY AROUND THE KTTN AREA. NORTHEAST OR EAST-NORTHEAST WINDS MAINLY 5-8 KNOTS. TONIGHT...MVFR CEILINGS ARE ANTICIPATED TO LOWER TO IFR/LIFR WITH LIGHT RAIN AND DRIZZLE. SOME FOG WILL OCCUR AS THE CEILINGS LOWER, WHICH WILL BRING THE VISIBILITIES DOWN. NORTHEAST WINDS GENERALLY AROUND 5 KNOTS. TUESDAY...THE CEILINGS SHOULD REMAIN AROUND IFR AS THE LOW-LEVEL MOISTURE BECOMES TRAPPED. THIS WILL ALSO COMBINE WITH SOME LIGHT RAIN OR DRIZZLE. NORTHEAST WINDS 5 KNOTS OR LESS, POSSIBLY TURNING LOCALLY SOUTHEAST IN THE AFTERNOON. OUTLOOK... TUESDAY NIGHT...MAY BE A LULL IN PRECIP TUESDAY EVENING BEFORE MORE RAIN MOVES BACK INTO THE AREA OVERNIGHT. STILL EXPECTING MVFR AND IFR CONDITIONS. WEDNESDAY AND WEDNESDAY NIGHT...MAINLY IFR CONDITIONS IN LOW CLOUDS AND RAIN. THE RAIN WILL BE STEADY AND MODERATE AT TIMES. SOUTHERLY WINDS ARE FORECAST TO INCREASE TO NEAR 50 KT LESS THAN 1000 FT AGL WEDNESDAY AFTERNOON AND EVENING. MAY SEE LLWS DURING THIS TIME ESPECIALLY IF WEDGE OF COLDER AIR NEAR THE SURFACE IS MORE STUBBORN TO ERODE THAN MODELS INDICATE, MAKING THE THERMAL INVERSION STRONGER. THURSDAY...MVFR LINGERING EARLY, IMPROVING TO VFR DURING THE DAY. BREEZY WEST WINDS GUSTING 30-25 KT. THURSDAY NIGHT THROUGH SATURDAY...VFR AND LIGHT WINDS. && .MARINE... A WEAK SURFACE LOW OFF THE CAROLINA COAST WILL TRACK NORTHWARD TONIGHT AND THEN WEAKEN OFF THE NEW JERSEY COAST DURING TUESDAY. THE PRESSURE GRADIENT WILL TIGHTEN SOME TONIGHT, AND THEREFORE THE WINDS WILL ALSO INCREASE SOME. THE FORECAST SOUNDINGS INDICATE THAT AS WARMING OCCURS ALOFT, THE THERMAL PROFILE BECOMES LESS CONDUCIVE FOR MIXING. WHILE THE ONSHORE FLOW WILL ALLOW THE SEAS TO BUILD, IT APPEARS MARGINAL ENOUGH ATTM AND WE WILL HOLD OFF ON A SMALL CRAFT ADVISORY. THE WINDS SHOULD LESSEN TUESDAY AS THE SURFACE LOW WEAKENS. OUTLOOK... TUESDAY NIGHT...SOUTH WINDS BELOW SCA CRITERIA. WAVES FORECAST TO BUILD TO 4 FT OFF THE DE COAST. WEDNESDAY AND WEDNESDAY NIGHT...WIDESPREAD SCA CONDITIONS EXPECTED WITH SEAS BUILDING TO 5-8 FT AND SOUTHERLY WINDS SUSTAINED 20-25 KT. STABLE LAPSE RATES WILL LIMIT MIXING POTENTIAL SO NOT EXPECTING MUCH HIGHER GUSTS, EXCEPT IF CONVECTION IS ABLE TO DEVELOP OVER THE OCEAN. THURSDAY...WEST WIND GUSTING IN EXCESS OF 25 KNOTS EXPECTED. GALES ARE EVEN POSSIBLE DURING FOR A PERIOD. 5 TO 8 FEET SEAS FORECAST FOR THE OCEAN. THURSDAY NIGHT THROUGH SATURDAY...NO MARINE HEADLINES EXPECTED AT THIS TIME. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...FREEZING RAIN ADVISORY UNTIL 4 AM EST TUESDAY FOR PAZ054-055. NJ...FREEZING RAIN ADVISORY UNTIL 4 AM EST TUESDAY FOR NJZ001. DE...NONE. MD...NONE. MARINE...NONE. && SYNOPSIS...KLEIN NEAR TERM...GORSE SHORT TERM...GORSE LONG TERM...KLEIN AVIATION...GORSE/KLEIN MARINE...GORSE/IOVINO/KLEIN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 355 PM EST MON DEC 22 2014 NJZ001-PAZ054-055-232100- SUSSEX-CARBON-MONROE- 355 PM EST MON DEC 22 2014 ...FREEZING RAIN ADVISORY IN EFFECT UNTIL 4 AM EST TUESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY AND NORTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FREEZING RAIN ADVISORY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. MODERATE TO LOCALLY HEAVY RAINFALL IS POSSIBLE WEDNESDAY AND WEDNESDAY NIGHT. LOCALIZED FLOODING MAY OCCUR IN AREAS OF POOR DRAINAGE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. DEZ001>004-MDZ008-012-015-019-020-NJZ007>010-012>027-PAZ060>062-070- 071-101>106-232100- NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-WARREN-MORRIS-HUNTERDON-SOMERSET- MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER- CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY- ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN- SOUTHEASTERN BURLINGTON-BERKS-LEHIGH-NORTHAMPTON-DELAWARE- PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER-WESTERN MONTGOMERY- EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS- 355 PM EST MON DEC 22 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. MODERATE TO LOCALLY HEAVY RAINFALL IS POSSIBLE WEDNESDAY AND WEDNESDAY NIGHT. LOCALIZED FLOODING MAY OCCUR IN AREAS OF POOR DRAINAGE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ430-431-450>455-232100- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 355 PM EST MON DEC 22 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND DELAWARE BAY WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. A PERIOD OF GALE FORCE WIND GUSTS ARE POSSIBLE ON THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
2 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2014Every state in 2014This day in weather historyWarnings in Pennsylvania, December 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 548185, 548186.